Arizona, 2022

Heat in Arizona, August 16 to 18, 2022

August 16 to 18, 2022 · NWS PSR · 7 events in 4 counties and zones

An upper level ridge over the western CONUS led to temperatures near to slightly above normal across Phoenix. According to the Maricopa County Department of Public Health, 8 heat-associated fatalities occurred during this time.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
8
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper level ridge over the western CONUS led to temperatures near to slightly above normal across Phoenix. According to the Maricopa County Department of Public Health, 8 heat-associated fatalities occurred during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 16, 4:45 PM MST, 15 minutes earlier.

Area forecast discussion, Aug 16, 4:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
445 PM MST Tue Aug 16 2022

.UPDATE...Updated 00Z Aviation Discussion.

&&

.SYNOPSIS...
Temperatures will climb to near to slightly above
normal through Wednesday, with daily isolated showers and
thunderstorms. Beginning late Wednesday, deep monsoonal moisture
will return to southern Arizona leading to much better chances for
showers and thunderstorms. Heavy rainfall and localized flooding
are likely to impact portions of south-central and eastern Arizona
later this week, with chances peaking on Friday through Sunday.
Temperatures are also forecast to cool to well below normal with
highs across a good portion of the lower deserts falling into the
nineties or even upper eighties by Friday.

&&

.DISCUSSION...
A broad area of ridging remains in place across the northern
portions of the United States and Canada with near or below normal
heights across the Desert Southwest. There are several mesolows in
the area, including one southeast of Phoenix that will drift up
towards our forecast area this afternoon. Further east near the
Big Bend area of Texas, a much stronger upper level low is slowly
drifting west, but for now is not impacting the forecast area.
Visible satellite shows partly sunny skies, with a few
thunderstorms popping up over the higher terrain. ACARS soundings
show a cap at the top of the boundary layer, which should keep
storms from proliferating in the valleys too much for now,
especially near Phoenix.

For this afternoon we are looking at scattered storms developing
over the higher terrain, especially southeast California where
moisture and instability profiles are a bit better. HREF guidance
shows high confidence (50-70%) chance of gusty outflow winds of at
least 35 kts over southeast California today with a lower
(20-40%) chance of such winds for the rest of the forecast area.
Because PWAT remains elevated at 1.7-2.1", locally heavy rain will
also be a threat. Further, with weak winds aloft, storms will not
move very quickly. For the Phoenix area, sufficient
destabilization for storms is in question, but it does appear that
a few storms will pop up this afternoon or evening with a 10-20%
chance of rain in any given location. As for temperatures, warm to
hot conditions will continue through Wednesday with highs in the
103-107 range for the lower deserts, but with elevated moisture
levels it will not feel like our more typical dry heat.

For the Wednesday through early Friday period we will see an
increasing storm threat in response to the previously mentioned
upper level low centered near the Texas/Mexico border. Several
factors will work together to enhance the storm threat as it
approaches. First, mid level winds in the 600-400 mb layer will
shift to northeast and strengthen. This will act to strengthen
wind shear and the steering flow from off the higher terrain.
Second, an influx of deep moisture on Wednesday will send PWAT
values close to 2" for much of the area. Third, there will be some
forced ascent as the storm system approaches. These factors
should allow for numerous high terrain storms to develop along the
Rim with a decent (30-50%) chance of these storms moving into the
valleys of Arizona from the northeast during the afternoon hours.
Should this scenario unfold all of our typical monsoon hazards
would be possible, but wind and dust typically dominate in
northeast flow events. Heading into Thursday and especially Friday
it may be that excessive cloudiness limits storm chances
somewhat, but this outcome will depend on what happens in the
previous days in large measure. There is also still some
uncertainty with respect to the track of the low pressure area,
and if it tracks further south than modeled our risk of storms
would diminish.

Friday will be a transitional day for what looks to be the main
event and potentially a significant precipitation event for
south-central Arizona. Setting the stage will be a strengthening
trough to the northwest of the forecast area, which will put
southern Arizona under excellent diffluent flow aloft with
strongly forced ascent, especially on Saturday. Low level moisture
transport will strengthen, with PWAT climbing above 2", which is
near the max NAEFS climatology for this time of year and above the
99% percentile. Further, due to the proximity of the trough and
the other upper level low (which will still be south of the area),
wind shear will increase. Taken together, these factors strongly
support widespread and potentially heavy precipitation. ECMWF EFI
precipitation depicts values of 0.7-0.9 across the area on
Saturday. The shift of tails is relatively minimal, and a perusal
of the ensemble reveals good consistency in precipitation totals
compared to usual. What this likely means is higher confidence in
most locations getting a good soaking, rather than a few locations
getting a lot of rain while most others get little to none.
Accordingly, WPC QPF continues to show potentially large storm
totals of 1-3" between Friday and Sunday evening for south-central
Arizona. Lower totals of less than 1" are forecast for SE
California during this period. It is anticipated that a flood
watch will eventually be needed for south-central Arizona if the
forecast remains consistent.

Temperatures will also cool off considerably by Friday with highs
falling well into the 90s over a good portion of the lower deserts.
If models end up being correct with the amount of clouds and
rainfall over the area later this week, some lower desert areas
likely won't get out of the 80s on Saturday. The NBM even has a 20%
chance that the Phoenix area fails to reach 85F for the high on
Saturday. Widespread rain chances may also linger into Sunday, but
models mostly show waining upper level support by early Sunday while
the disturbance to our south weakens considerably. By early next
week, there is fairly good ensemble agreement our region will see a
gradual drying trend with northerly upper level flow becoming more
dominant.

&&

.AVIATION...Updated 2345Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Current light westerly winds are expected to continue thru shortly
after midnight, then becoming typical easterly drainage winds
thereafter. Thunderstorm chances to remain low thru tonight as most
activity will remain focused across the high terrain. It's not out
of the question to see a few isolated vicinity showers pop up across
the metro this evening, but confidence (10-20%) chance remains too
low to include anything more then VCSH in the TAFs at this point.
Chances are a little more likely (20-30% chance) that current
westerly winds could be enhanced a bit from outflows from t-storms
over SW Maricopa County, but confidence remains low on if/when any
outflows impact the terminals, Expect SCT-BKN clouds to remain
mostly aoa 8 kft through this evening. After winds shift to easterly
late tonight, expecting these easterly winds to continue thru early
afternoon Wednesday, then switch to typical westerly winds during
the mid-afternoon hours.

A better chance (40-60%) exists for t-storms impacting the terminals
Wednesday afternoon/evening as moisture/instability increases across
the region. Have added VCTS in the TAFs at this point (given
uncertainties in timing), with winds likely shifting to a
northeasterly direction. There are also indications that lighter
SHRA/isolated T-storm activity could persist well into Wednesday
night as well.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds through the period will mostly favor a southerly to
southeasterly component outside of any potential thunderstorm
outflows. It appears that the t-storm activity that developed across
the region is diminishing at this hour, thus have only included VCSH
in the 00Z TAF suite for the next few hours, with only a remote (10-
20%) chance that t-storms will directly impact either SE CA
terminal. Chances for SHRA/t-storm activity increase again Wednesday
afternoon/evening, but remain too low (10-20%) to include anything
more than VCSH in the TAFs at this point.

&&

.FIRE WEATHER...
Daily chances for mostly isolated thunderstorms are expected
through Wednesday afternoon areawide with chances increasing
across southeast and south-central Arizona by Wednesday evening.
A weather disturbance along with deep tropical moisture are then
expected to impact much of Arizona as early as Thursday, likely
peaking at some point Friday into Saturday. This will provide
widespread wetting rains and cooler temperatures across the area,
especially across southeast and south-central Arizona. Humidities
will remain fairly elevated through mid week with afternoon
minimum RH values into a 25-30% range, before climbing back upward
later this week as even higher moisture levels return and
temperatures cool off. Impacts from thunderstorm activity will
increase starting Thursday with strong winds, heavy rainfall, and
flooding all possible through the upcoming weekend. Winds through
the majority of the period will remain light, with the exception
of nearby thunderstorms or thunderstorm outflow generating
stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hodges/Kuhlman
AVIATION...Percha
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 16, 2:30 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
230 PM PDT Tue Aug 16 2022

CAZ560-561-568-162215-
Chiriaco Summit CA-Joshua Tree NP East CA-Joshua Tree NP West CA-
230 PM PDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of Riverside County
through 315 PM PDT...

At 230 PM PDT, Doppler radar was tracking a strong thunderstorm over
Chiriaco Summit. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chiriaco Summit and Cottonwood Visitor.

This includes CA Interstate 10 between mile markers 78 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3365 11558 3358 11579 3373 11594 3386 11564
TIME...MOT...LOC 2130Z 142DEG 3KT 3369 11574

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

INS
Special weather statement, Aug 16, 2:58 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
258 PM PDT Tue Aug 16 2022

CAZ563-564-568-162245-
Chuckwalla Mountains CA-Salton Sea CA-Chiriaco Summit CA-
258 PM PDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 345 PM PDT...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Bombay Beach, or 13 miles south of Chiriaco
Summit. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bombay Beach and Imperial Hot Mineral Springs.

This includes CA Route 111 between mile markers 52 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3351 11576 3359 11555 3344 11541 3332 11573
TIME...MOT...LOC 2157Z 337DEG 1KT 3348 11563

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SDB
Local storm report, Aug 16, 3:06 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
306 PM MST TUE AUG 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     1 WSW CHIRIACO SUMMIT   33.66N 115.73W
08/16/2022                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            THUNDERSTORM WINDS FLIPPED 4 SEMIS ON I-10.

&&

JM
Local storm report, Aug 16, 3:28 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
328 PM MST TUE AUG 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      4 N COTTONWOOD VISITOR  33.81N 115.78W
08/16/2022                   RIVERSIDE          CA   PARK/FOREST SRVC

            SOUTH END OF JOSHUA TREE NP CLOSED DUE TO
            FLOODING BETWEEN OCOTILLO PATCH AND
            COTTONWOOD VISITOR CENTER.

&&

JM
Special weather statement, Aug 16, 3:39 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
339 PM PDT Tue Aug 16 2022

CAZ560-162315-
Joshua Tree NP West CA-
339 PM PDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 415 PM PDT...

At 339 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Twentynine Palms. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lost Horse-Keys Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3412 11614 3412 11612 3395 11595 3392 11595
      3382 11611 3392 11620 3392 11629 3394 11635
TIME...MOT...LOC 2239Z 130DEG 3KT 3396 11613

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Aug 16, 4:32 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
432 PM MST Tue Aug 16 2022

AZZ532-535-536-170015-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
432 PM MST Tue Aug 16 2022

...Strong thunderstorms will impact portions of south central Yuma
County through 515 PM MST...

At 432 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Ligurta to 23 miles southeast
of Wellton. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of south central
Yuma County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3230 11417 3239 11428 3254 11439 3265 11433
      3264 11412 3230 11371 3224 11399
TIME...MOT...LOC 2332Z 239DEG 1KT 3254 11425 3236 11398

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, East Valley

When
August 16, 5:00 PM MST
Where
East Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Buckeye/Avondale

When
August 16, 5:00 PM MST
Where
Buckeye/Avondale forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Buckeye/Avondale

When
August 17, 5:00 PM MST
Where
Buckeye/Avondale forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Scottsdale/Paradise Valley

When
August 17, 5:00 PM MST
Where
Scottsdale/Paradise Valley forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
August 17, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
1 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Two fatalities (1 direct and 1 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
August 18, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Scottsdale/Paradise Valley

When
August 18, 5:00 PM MST
Where
Scottsdale/Paradise Valley forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, East Valley2022-08-16UnknownDirect
Heat, Buckeye/Avondale2022-08-16UnknownDirect
Heat, Buckeye/Avondale2022-08-17UnknownDirect
Heat, Scottsdale/Paradise Valley2022-08-17UnknownIndirect
Heat, Central Phoenix2022-08-17UnknownDirect
Heat, Central Phoenix2022-08-17UnknownIndirect
Heat, Central Phoenix2022-08-18UnknownIndirect
Heat, Scottsdale/Paradise Valley2022-08-18UnknownIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148951, 1148952, 1148953, 1148954, 1148955, 1148956, 1148957.